Illinois, 2002Hail in Illinois, May 2, 2002
May 2, 2002 · NWS PAH · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 1:38 AM CST, 5 hours 37 minutes earlier.
Area forecast discussion, May 2, 1:38 AM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 AM CDT THU MAY 2 2002
RECENTLY ISSUED REGULAR MORNING ZONE PACKAGE/CCF/RDF...IN LIEU OF
TEMPORARY ZONE UPDATE TO DROP TORNADO WATCH THROUGH 4 AM. ALTHOUGH
WX GRAPHICS FOR WEB WILL SHOW MAINLY SHOWERS TODAY...I ADJUSTED THE
IFPS MATRICES FOR THE REVISED DIGITAL FORECAST TO HANDLE ANY
POST-FRONTAL THUNDERSTORMS THROUGH AT LEAST 9 AM.
POTENTIAL MID-LEVEL CAPPING AND LIMITING CONVERGENCE AHEAD OF COLD
FRONT SEEMED TO BE SLOWING SIGNIFICANT THUNDERSTORM/SEVERE WEATHER
DEVELOPMENT OVERNIGHT. I CANNOT RULE OUT THAT ANY SIGNIFICANT
CONVECTION WILL TAKE PLACE THROUGH DAYBREAK...BUT LEANED ZONES TO
GENERAL NON-SEVERE TSRA CONVECTION THROUGH MID-MORNING.
GENERALLY KEPT DAYSHIFT FORECASTERS PACKAGE INTACT...BUT ADJUSTED
MENTION OF SHOWERS THROUGH EARLY EVENING FOR SOUTHERN 1/2 OF CWA.
AVN/MESOETA SEEM TO HANG UP FRONTAL BOUNDARY ALONG MO/AR AND KY/TN
BORDER...SO ANY LIFT ACROSS FRONT THROUGH 15Z-18Z MAY PRODUCE
THUNDER...WITH SHOWERS POSSIBLE IN THE AFTERNOON.
NGM/AVN MOS A LITTLE DIVERGENT WITH MAXES ALONG AND BEHIND FRONT
TODAY. I DECIDED TO USE ETA MAX/MIN TEMPS FOR THE FIRST 24
HOURS...WHICH IS A ROUGH COMPROMISE BETWEEN NGM AND AVN MOS.
MADE NO CHANGES TO THE EXTENDED PACKAGE...EXCEPT MINOR TWEEKS TO
MAX/MIN TEMPS.
.PAH...NONE.
SMITH
In the hours before
Special weather statement, May 2, 4:27 AM CST, 2 hours 48 minutes before
ILZ075>078-080>090-092>094-MOZ076-086-087-100-107>112-114-021200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT THU MAY 2 2002
...ISOLATED THUNDERSTORMS WITH HAIL POSSIBLE OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THROUGH 700 AM...
ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HAIL...WILL BE POSSIBLE
THROUGH 700 AM...OVER PARTS OF SOUTHEAST MISSOURI AND INTO SOUTHWEST
ILLINOIS.
ISOLATED THUNDERSTORMS WITH A PAST HISTORY OF PRODUCING DIME OR
NICKEL SIZE HAIL OCCURRED ACROSS SOUTH CENTRAL MISSOURI
OVERNIGHT. THE STORMS WILL LIKELY MOVE NEAR A PERRYVILLE TO VAN BUREN
MISSOURI LINE AROUND 630 AM...REACHING NEAR A DONIPHAN TO JACKSON
MISSOURI LINE BY 7 AM.
ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHERN ILLINOIS
FROM GRAND TOWER TO CARMI THROUGH 7 AM.
&&
SMITH
Special weather statement, May 2, 5:21 AM CST, 1 hour 54 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021707-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
621 AM CDT THU MAY 2 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...
THREATS...
THERE IS A THREAT OF SCATTERED THUNDERSTORMS THIS MORNING...SOME
WITH THE POTENTIAL OF LARGER THAN DIME SIZE HAIL AND LOCAL WIND
GUSTS IN EXCESS OF 60 MPH.
DISCUSSION...
A SURFACE COLD FRONT HAS ALL...BUT COMPLETELY MOVED EAST OF THE
OUTLOOK AREA THIS MORNING. HOWEVER...SOUTHWEST WINDS ABOVE 2000
FEET FROM THE GROUND CONTINUE TO PULL MOIST AND UNSTABLE AIR ACROSS
THE SURFACE FRONT. THIS MOIST AIR...COMBINED WITH COLDER
TEMPERATURES ALOFT...WILL PRODUCE THUNDERSTORMS WITH THE POTENTIAL
FOR HAIL UP TO DIME SIZE OR LARGER. WHERE SURFACE WINDS INTERACT
WITH THESE THUNDERSTORMS...THERE MAY ALSO BE THE POTENTIAL FOR
THUNDERSTORM GUSTS IN EXCESS OF 60 MPH.
MOST OF THE THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF A LITHIUM
MISSOURI...PINCKNEYVILLE...CARMI ILLINOIS...ONWARD TO EVANSVILLE AND
SANTA CLAUS INDIANA.
THESE THUNDERSTORMS SHOULD GRADUALLY MOVE SOUTH THROUGH THE MORNING
AS THE SURFACE COLD FRONT CONTINUES TO SAG INTO CENTRAL KENTUCKY
AND WEST TENNESSEE.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS
SHOULD KEEP POSTED TO THE LATEST WEATHER DEVELOPMENTS THIS MORNING.
&&
SMITH
Local storm report, May 2, 5:56 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
622 AM DESOTO IL 2.00 INCH HAIL
05/02/02 JACKSON REPORTED BY JACKSON
COUNTY SHERIFFS OFFICE
EMPLOYEE.
0627 AM GRAND TOWER IL 1.00 INCH HAIL
05/02/02 JACKSON REPORTED BY TRAINED
SPOTTER.
0637 AM CARBONDALE IL 1.75 INCH HAIL
05/02/02 JACKSON HAIL REPORTED 5 MILES
SOUTH OF CARBONDALE.
REPORTED BY TRAINED
SPOTTER.
0645 AM VAN BUREN MO 1.00 INCH HAIL
05/02/02 CARTER REPORTED BY TRAINED
SPOTTER
0645 AM JOHNSON CITY IL 1.25 INCH HAIL
05/02/02 WILLIAMSON REPORTED BY TRAINED
SPOTTER
0658 AM NEW BURNSIDE IL 1.25 INCH HAIL
05/02/02 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICELocal storm report, May 2, 6:08 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 AM MARION IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY SHERIFFS OFFICE.
0602 AM CREAL SPRINGS IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY IL SHERIFFS
OFFICE.Local storm report, May 2, 6:08 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 AM MARION IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY SHERIFFS OFFICE.
(EVENT TIME CORRECTED).
0702 AM CREAL SPRINGS IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY IL SHERIFFS
OFFICE.
(EVENT TIME CORRECTED).Hail, Alexander
- When
- May 2, 7:15 AM CST
- Where
- Alexander County, Cairo
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.000, -89.183
A severe thunderstorm moved east across the Mississippi River from Missouri, produced quarter size hail over Cairo, then crossed the Ohio River into Ballard County, Kentucky.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, May 2 to 4, 20022 deaths · $90 million · 1.5 in hail · 8 events
- Flash Flood and Hail in Virginia, May 2 to 3, 20022 deaths · $25 million · 1 in hail · 4 events
- Rip Currents in Florida, May 2 to 3, 20022 deaths · 2 events
- Flooding in Kentucky, May 2 to 4, 20021 death · $6.3 million · 4 events
- Flash Flooding and Hail in Virginia, May 2, 20021 injured · $1.1 million · 3 in hail · 78 events
- Tornado in Maryland, May 2, 2002$330,000 · F2 · 1 event
- Flood in Pennsylvania, May 2, 20021 death · 1 event
- Hail in Illinois, May 2, 2002$3.1 million · 2 in hail · 3 events
- Flash Flooding in West Virginia, May 2, 2002$1.0 million · 6 events
- Tornadoes and Hail in Virginia, May 2, 20021 injured · $124,000 · F0 · 40 events
- Flooding and Hail in Georgia, May 2 to 3, 2002$22,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Virginia, May 2, 2002$107,000 · 2.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295401.